Alert archive / Idaho / Red Flag Warnings in 2017

Red Flag Warning 3, NWS Boise, ID

July 23, 2017Owyhee County, Twin Falls County, Idaho

NWS Boise, ID issued this red flag warning at Jul 23, 2017, 3:10 PM MDT for Owyhee County, Twin Falls County, Idaho. It took effect at Jul 24, 2017, 12:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2017, 3:10 PM MDT (21:10 UTC)
In effect from
Jul 24, 2017, 12:00 PM MDT
Expired
Jul 25, 2017, 12:00 AM MDT
In force
12 hr
Issued by
NWS Boise, ID

Counties Owyhee County, ID, Twin Falls County, ID

The radar

The Boise radar (KCBX), 132 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3197 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

384 
WWUS85 KBOI 232110
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
310 PM MDT Sun Jul 23 2017

...SCATTERED THUNDERSTORMS ACROSS ZONES 636, 637, 423, AND 426 
MONDAY AFTERNOON AND EVENING...

.Southerly flow aloft, out ahead of an incoming Pacific low, will
allow monsoon moisture to deepen over the area beginning tonight.
This moisture will combine with hot and unstable conditions to 
spur isolated thunderstorms tonight and isolated-to-scattered 
thunderstorms on Monday. The greatest confidence in thunderstorm 
development is over Zones 636, 637, 423, and 426 Monday afternoon 
and evening. The threat of thunderstorms through Wednesday, but 
the likelihood of significant rainfall will increase 
substantially.

IDZ423-426-ORZ636-637-250600-
/O.UPG.KBOI.FW.A.0002.170724T1800Z-170725T0600Z/
/O.NEW.KBOI.FW.W.0003.170724T1800Z-170725T0600Z/
Owyhee Mountains-Southern Highlands-Burns BLM-Vale BLM-
310 PM MDT Sun Jul 23 2017 /210 PM PDT Sun Jul 23 2017/

...RED FLAG WARNING FOR LIGHTNING IN EFFECT FROM NOON MDT /11 AM 
PDT/ MONDAY TO MIDNIGHT MDT /11 PM PDT/ MONDAY NIGHT...

The National Weather Service in Boise has issued a Red Flag
Warning for lightning, which is in effect from noon MDT /11 AM 
PDT/ Monday to midnight MDT /11 PM PDT/ Monday night. This is an
upgrade from the Fire Weather Watch.


* THUNDERSTORMS...Isolated coverage tonight and early Monday, then
  increasing to scattered coverage Monday afternoon.

* OUTFLOW WINDS...Gusts to 50 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$


L
2 follow-up statements
026 
WWUS85 KBOI 241437
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
837 AM MDT Mon Jul 24 2017

...SCATTERED THUNDERSTORMS ACROSS ZONES 636, 637, 423, AND
426 THIS AFTERNOON AND EVENING...

.Southerly flow aloft, out ahead of an incoming Pacific low, has 
allowed monsoon moisture to deepen over the area. This moisture 
will combine with hot and unstable conditions to generate 
isolated-to-scattered thunderstorms today. The greatest confidence
in thunderstorm development is over Zones 636, 637, 423, and 426 
this afternoon and evening. The threat of thunderstorms will 
through Wednesday, but the likelihood of significant rainfall 
will increase substantially.

IDZ423-426-ORZ636-637-250600-
/O.CON.KBOI.FW.W.0003.170724T1800Z-170725T0600Z/
Owyhee Mountains-Southern Highlands-Burns BLM-Vale BLM-
837 AM MDT Mon Jul 24 2017 /737 AM PDT Mon Jul 24 2017/

...RED FLAG WARNING FOR LIGHTNING REMAINS IN EFFECT FROM NOON MDT
/11 AM PDT/ TODAY TO MIDNIGHT MDT /11 PM PDT/ TONIGHT...

* THUNDERSTORMS...Isolated coverage this morning, then increasing
  to scattered coverage by mid-day.

* OUTFLOW WINDS...Gusts to 50 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$


L
005 
WWUS85 KBOI 250537
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
1137 PM MDT Mon Jul 24 2017

IDZ423-426-ORZ636-637-250645-
/O.EXP.KBOI.FW.W.0003.000000T0000Z-170725T0600Z/
Owyhee Mountains-Southern Highlands-Burns BLM-Vale BLM-
1137 PM MDT Mon Jul 24 2017 /1037 PM PDT Mon Jul 24 2017/

...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT /11 PM PDT/
TONIGHT FOR LIGHTNING FOR OWYHEE MOUNTAINS...SOUTHERN HIGHLANDS...
BURNS BLM AND VALE BLM...WHICH ARE FIRE WEATHER ZONES 423...426...
636 AND 637...

Thunderstorms have ended in these areas.

$$


L

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this red flag warning went out at Jul 23, 3:05 PM MDT, 5 minutes earlier.

Area forecast discussion, Jul 23, 3:05 PM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Boise ID
305 PM MDT Sun Jul 23 2017

.SHORT TERM...Tonight through Tuesday...An upper low initially
just off the coast of northern CA will remain nearly stationary
through Monday and then slowly drift east into northern CA
Tuesday. This will keep light southwest flow aloft over our area,
bringing in more heat and moisture. Instability will increase and
the chance for showers and thunderstorms along with it. Tonight
storms will be mainly in southeast Oregon and along the
Idaho/Nevada border. The threat spreads north Monday, and remains
over most of the area through Tue. PW approaches 1 inch Monday
night into Tuesday, bringing with it the chance for significant
rainfall from slow- moving thunderstorms. Temperatures will remain
above normal, but cloud cover will keep readings from reaching
triple digits.

.LONG TERM...Tuesday night through Sunday...Monsoonal moisture
ahead of an upper trough over northern California Tuesday night
will lead to a chance of showers and thunderstorms, especially
across Southeast Oregon and along the Nevada border. The low
weakens as it shifts inland and tracks E-NE through Oregon late
Tuesday night into Wednesday. The unstable airmass ahead of the
trough passage will allow for at least a slight chance of
thunderstorms Wednesday afternoon and evening. The precipitable
water values are quite high /around the 90th percentile/ so the
stronger storms could produce heavy rain. The moist unstable air
will get shoved to the east on Thursday in the wake of the upper
trough. Moist south-southwesterly flow will return Friday and
potentially remain through Sunday as the upper level ridge remains
over the Great Basin. Temperatures will remain slightly above
normal through the period.

&&

.AVIATION...VFR conditions will prevail today. Isolated
thunderstorms will develop this evening across Southeast Oregon
and along the Nevada/Idaho border. Storms could produce wind gusts
to 40 kts. Variable surface winds up to 10 kts. Winds aloft near
10k ft MSL: Westerly 5-15 kts. Expected thunderstorms will
continue through across much of the region with the best chance
across Southeast Oregon and along the Nevada border.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning from noon Monday to midnight MDT Monday night
     IDZ423-426.
OR...Red Flag Warning from noon MDT /11 AM PDT/ Monday to midnight
     MDT /11 PM PDT/ Monday night ORZ636-637.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...SP
LONG TERM....JS/WH
AVIATION.....JS

Nearby

Red Flag Warnings in Idaho, 2017Red Flag Warnings in Oregon, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.